Discussions By Condition: Gastrointestinal conditions

21 Yr old, antibiotic induced IBS?

Posted In: Gastrointestinal conditions 1 Replies
  • Posted By: Anonymous
  • October 8, 2008
  • 05:55 AM

Hi forum,

I'm a 21 year old University student who while in high school, took many rounds of antibiotics to cure chronic ear infections, which likely wiped out necessary bacteria inside my GI tract.

Gas, bloatness, abdominal noises/discomfort and sudden lactose-intolerance were the first symptoms to pop up while in highschool.
Recently (the past 3 years) however, I have started to experience very STRONG and painful stomach spasms, as well as pains in the left side of my abdomen/gut.

I usually wake up feeling alright, and then by about 5pm-7pm, my intestines or stomach inflate to an uncomfortable degree. Night class became virtually impossible to sit through. If i lie on my back to go to sleep, I immediately feel the tension in my stomach (or at least, some organ in between my ribcage. I am clearly not a biology student).

Other symptoms I've experienced INCLUDE:
- black stool, (not regularly, but a few times)
- reddish stool (same as above)
- I think i MIGHT have hemorrhoids. WTF.
- nausea, tiredness
- burping, gas

I had a barium enema, which showed nothing.
My celiac test came out negative.
I eat pretty well, especially for a student - I definitely don't "cheap out" on food, especially since I've had these issues for so long. But i do consume alcohol.

Im actually finding i am generally in discomfort from my stomach, especially recently. Lots of movement in my intestines, strange "ripping" sounds in the morning, stomach aches by the afternoon.

Any suggestions? Im mostly wondering what it means if it originally started in my abdomen, and seems to have spread into my stomach creating stomach spasms. I'd say the spasms have been a more recent development (past 6-8 months), whereas the general IBS has been with me for 4-5 years.

Reply Flag this Discussion

1 Replies:

  • I had to take antibiotics for ten weeks and got a terrible yeast problem. Then the doctor gave me Diflucan to clear it up. This went on for months. So he gave me 7 Diflucan pills to take - said it would kill all yeast in my body. Then I got a wicked bacterial infection and had to take medication for that. Then I started having a terrible time with my digestion and bowels. I felt terrible joint pain, tiredness - just feeling bad. Sounds strange but I started drinking a couple of DanActives a day and within 2 weeks most my issues cleared up. I drink one everyday to be on the safe side. I seriously think the antibiotics then the other medication messed with my good flora in my stomach and intestines? I dont' know but the DanActive really helped me and was a cheap fix to a problem the doctors couldn't put their finger on after many tests.
    CANDERSON 18 Replies
    • October 14, 2008
    • 03:07 AM
    • 0
    Flag this Response
Thanks! A moderator will review your post and it will be live within the next 24 hours.

Signs of a Psoriasis Flare

Know the five types of psoriasis and how to spot flares.

How Diabetes Medications Affect Your Appetite

Newer diabetes treatments can suppress appetite and aid weight loss.

What to Do For Dry Mouth

Try these tips to get your salivary glands back into action.

The Painkiller – Constipation Connection

Constipation is a common side effect of opioid and narcotic pain medicines.

9 Signs of Sensitive Skin

Is it sensitive skin or something else?